Tenofovir-associated bone density loss

Iwen F. Grigsby, Lan Pham, Louis M. Mansky, Raj Gopalakrishnan, Kim C. Mansky

Research output: Contribution to journalReview articlepeer-review

58 Scopus citations

Abstract

Clinical observations have revealed a strong correlation between loss of bone density in HIV-infected individuals, particularly in conjunction with the antiretroviral drug tenofovir, a nucleotide analog that inhibits HIV reverse transcriptase. The most compelling correlations have been observed in clinical studies involving young children and adolescents. These obser-vations strongly suggest that bone density is being affected during active bone growth and development, implicating a role for tenofovir in bone loss. Here we discuss the literature and potential mechanisms for how tenofovir-associated bone loss may arise, which likely involves perturbation of cellular DNA synthesis and gene expression. Elucidation of the mechanism(s) involved in tenofovir-mediated bone loss will help in developing adjuvant therapies to reduce tenofovir-associated bone density loss.

Original languageEnglish (US)
Pages (from-to)41-47
Number of pages7
JournalTherapeutics and Clinical Risk Management
Volume6
Issue number1
StatePublished - 2010

Keywords

  • Dysfunction
  • Osteoblast
  • Osteoclast
  • PMPA
  • Renal
  • Tenofovir

Fingerprint

Dive into the research topics of 'Tenofovir-associated bone density loss'. Together they form a unique fingerprint.

Cite this